South Dakota, 2007

Hail and Damaging Winds in South Dakota, September 20, 2007

September 20, 2007 · NWS ABR · 16 events in 10 counties and zones

Strong elevated warm air advection along with moderate instability brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of golf balls and strong winds over 60 mph caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong elevated warm air advection along with moderate instability brought many severe thunderstorms to northeast South Dakota. Large hail up to the size of golf balls and strong winds over 60 mph caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 19, 8:09 PM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Sep 19, 8:09 PM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT WED SEP 19 2007

.UPDATE...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ON NOSE OF LEADING EDGE OF
305K LAYER FORCING...ALTHO MOISTURE REMAINS AWFULLY MEAGER. EXPECT
THIS ROUND OF ACTIVITY TO MOVE QUICKLY INTO ND BEFORE 06Z. AS NEXT
WAVE KICKS INTO PLAINS AFT 06Z...COUPLED WITH INCREASING LOLVL JET
AND BETTER MOISTURE TRANSPORT...EXPECT ANOTHER ROUND OF TSRA TO
FORM BETWEEN 06Z AND 12Z.

HAD TO COOL DOWN HOURLY TEMPS...BUT MIN T GRID STILL LOOKED GOOD.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SURFACE HIGH PRESSURE CONTINUES TO PUSH EASTWARD INTO MN THIS
AFTERNOON WHILE CENTRAL/WESTERN SD IS EXPERIENCING AN INCREASE IN
ESE WINDS AS LOW PRESSURE STRENGTHENS OVER THE ROCKIES. STILL
LOOKING AT INCREASING LOW/MID LEVEL MOISTURE TONIGHT ACROSS
CENTRAL SD...ALONG WITH STRONG WAA. CLOUDS WILL BE ON THE INCREASE
OVERNIGHT...ALONG WITH THE POSSIBILITY FOR SHOWERS AND
THUNDERSTORMS. A FEW COULD BE ON THE STRONG SIDE AS STEEP MID
LEVEL LAPSE RATES SPREAD OVER THE AREA. STRONG LLJ ALSO DEVELOPS
OVERNIGHT WHICH WILL AID IN THE INCREASING CHANCES FOR CONVECTION.
EXPECTING SCT SHOWERS AND STORMS TO APPROACH THE JAMES VALLEY BY
AROUND 12Z THURSDAY. SVR PARAMETERS LOOKING RATHER GOOD BY
TOMORROW AFTERNOON ACROSS THE NORTHEASTERN CWA. SLIGHT RISK HAS
BEEN EXPANDED SOUTHWEST TO INCLUDE MOST OF THE EASTERN CWA. TOUGH
TO DETERMINE IF THERE WILL BE ENOUGH HEATING TO INITIATE SURFACE
BASED CONVECTION BY AFTERNOON AS THERE SHOULD BE A DECENT COVERAGE
OF LOW TO MID LEVEL CLOUDS THURSDAY MORNING. TEMPERATURES ON
THURSDAY ALSO A CHALLENGE AND WILL BE HIGHLY DEPENDENT ON CLOUD
COVER. TREND RECENTLY HAS BEEN TO FORECAST HIGHS A LITTLE TOO WARM
THAN REALITY SO BACKED OFF ON HIGHS JUST A TAD FOR THURSDAY.
ALTHOUGH...WAA LOOKS STRONG ACROSS CENTRAL SD BY THURSDAY
AFTERNOON. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT SO
KEPT SMALL POPS ACROSS THE EASTERN CWA AS LLJ STILL FAIRLY STRONG
IN THIS AREA.

.LONG TERM...FRIDAY MORNING THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WEEKEND AND INTO
NEXT WEEK.

A RAPIDLY MOVING UPPER TROF AND COLD FRONT WILL MAKE FOR A DIFFICULT
WIND AND TEMPERATURE FORECAST AT THE START OF THE PERIOD. SURFACE COLD
FRONT WILL PASS THROUGH THE CWA IN THE EARLY MORNING HOURS. POST
FRONTAL CLEARING AND STRONG CAA WILL ALLOW FOR GENEROUS MIXING OF
H85 30-40KT NORTHWESTERLY WINDS...THUS HAVE LOWERED MAX TEMPS
DESPITE AMPLE SUNSHINE. WINDS WILL DIMINISH RAPIDLY IN THE
EVENING WITH CESSATION OF DIURNAL HEATING AND AS GRADIENT WEAKENS

SURFACE RIDGE WILL MOVE OVERHEAD FRIDAY NIGHT AND INTO THE MIDWEST
SATURDAY...ALLOWING FOR LIGHT WINDS AND TEMPERATURES TO DROP
RAPIDLY BY SATURDAY MORNING. SIGNIFICANT DRYING FRIDAY WILL HELP
LIMIT FOG POTENTLY FOR SATURDAY MORNING DESPITE OTHERWISE
FAVORABLE CONDITIONS.

UPPER RIDGE CONTINUES TO STABILIZE THE REGION SATURDAY...AND WILL
COMBINE COPIOUS SUNSHINE WITH SOUTHERLY FLOW TO RETURN HIGHER
TEMPERATURE/DEWPOINT AIR INTO SD.

FOR SATURDAY NIGHT AND SUNDAY...UPPER RIDGE AXIS MOVES NORTHEAST
AND SOUTHWESTERLY FLOW BEGINS TO DOMINATE PATTERN ONCE AGAIN.
STEEPENING LAPSE RATES ALOFT AND NOSE OF 50KT LOW LEVEL JET MAY
PROVIDE FOCUS FOR ISOLATED THUNDERSTORM OR TWO LATE SATURDAY BEFORE
FOCUS MOVES NORTHWARD AND OUT OF CWA. SURFACE LOW FORMING IN EASTERN
MT AHEAD OF UPPER TROF/CLOSED LOW. FAVORABLE ENTRANCE REGION OF
JET MAX OVER SD IN PHASE WITH A WEAK COLD FRONT. THIS WILL PROVIDE
THE FOCUS FOR THUNDERSTORMS SUNDAY EVENING.

CONTINUED SHOWER/THUNDERSTORM ACTIVITY EXPECTED NEXT WEEK AS BROAD
UPPER TROF REMAINS ACROSS REGION MONDAY AND TUESDAY.

&&

.AVIATION...
VFR CONDS EXPECTED THROUGH 10Z WITH SCT -TSRA ACROSS THE NORTHERN
PART OF THE CWA. AFT 10Z...LOOK FOR MORE WIDESPREAD TSRA ACTIVITY
WITH SCT MVFR CIGS WITH SOME OF THE STORMS. UP TO 1/2 INCH HAIL IS
POSSIBLE WITH SOME OF THE STRONGER STORMS FROM 10Z TO
14Z...ESPECIALLY IN THE KABR/KATY/KMBG AREAS. BY 18Z...VFR CONDS
ARE EXPECTED TO DEVELOP CLOSER TO THE MO RIVER AND GRADUALLY PUSH
TO THE EAST BY 00Z FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...HINTZ
Hazardous weather outlook, Sep 19, 4:03 AM CST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED SEP 19 2007

SDZ003>005-009-010-015>017-033>037-045-048-051-201015-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
503 AM CDT WED SEP 19 2007 /403 AM MDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
OVERNIGHT TONIGHT. LARGE HAIL IS THE PRIMARY SEVERE WEATHER THREAT
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MAINLY LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-201015-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
503 AM CDT WED SEP 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS IS POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON THURSDAY. SOME STORMS MAY
BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND MAYBE EVEN A TORNADO OR TWO. PRESENTLY...THE AREA UNDER
GREATEST THREAT OF SEVERE WEATHER ON THURSDAY RUNS ALONG AND NORTH
OF A LINE FROM ABERDEEN TO WATERTOWN.

THUNDERSTORMS ARE POSSIBLE MAINLY LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The Aberdeen radar (KABR), 30 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Edmunds

When
September 20, 2:03 AM CST
Where
Edmunds County, 6.24 mi S of Mina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.340, -98.760

Thunderstorm Wind, Day

When
September 20, 2:42 AM CST
Where
Day County, 2.53 mi WSW of Lily
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.170, -97.750

Hail, Hyde

When
September 20, 2:45 AM CST
Where
Hyde County, 23.52 mi N of Highmore Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.870, -99.440

Hail, Faulk

When
September 20, 3:00 AM CST
Where
Faulk County, 9.7 mi S of Seneca
Measured
1.75 in hail
Reported by
Public
Coordinates
44.930, -99.510

Hail, Faulk

When
September 20, 3:38 AM CST
Where
Faulk County, 1.69 mi NE of Wecota
Measured
0.88 in hail
Reported by
Public
Coordinates
45.190, -99.100

Hail, Spink

When
September 20, 3:52 AM CST
Where
Spink County, 4.16 mi ENE of Frankfort
Measured
0.88 in hail
Reported by
Public
Coordinates
44.890, -98.220

Hail, Faulk

When
September 20, 3:55 AM CST
Where
Faulk County, 1.69 mi NE of Wecota
Measured
0.88 in hail
Reported by
Public
Coordinates
45.190, -99.100

Hail, Clark

When
September 20, 5:00 AM CST
Where
Clark County, 0.98 mi W of Elrod
Measured
1.75 in hail
Reported by
Public
Coordinates
44.880, -97.590

Hail, Codington

When
September 20, 5:00 AM CST
Where
Codington County, 5.39 mi NW of Grover
Measured
1.75 in hail
Reported by
Public
Coordinates
44.880, -97.340

Hail, Day

When
September 20, 5:00 AM CST
Where
Day County, 3.69 mi NW of Lily
Measured
0.88 in hail
Reported by
Public
Coordinates
45.220, -97.750

Hail, Day

When
September 20, 5:20 AM CST
Where
Day County, 2.8 mi WNW of Lily
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -97.750

Hail, Hamlin

When
September 20, 5:50 AM CST
Where
Hamlin County, 0.85 mi SE of Castlewood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.710, -97.020

Hail, Deuel

When
September 20, 6:30 AM CST
Where
Deuel County, 5.24 mi NW of Toronto
Measured
1 in hail
Reported by
Public
Coordinates
44.620, -96.710

Thunderstorm Wind, Deuel

When
September 20, 6:30 AM CST
Where
Deuel County, 5.24 mi NW of Toronto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.620, -96.710

Many branches were downed by the strong winds.

Thunderstorm Wind, Deuel

When
September 20, 6:35 AM CST
Where
Deuel County, 3.26 mi WNW of Brandt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.690, -96.680

Large tree branches were broken off along Highway 15.

Hail, Grant

When
September 20, 9:21 AM CST
Where
Grant County, Milbank
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
45.220, -96.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60865, 60881, 60866, 60867, 60868, 60869, 60870, 60872, 60873, 60874, 60875, 60876, 60877, 60882, 60879, 60878.